Recall of Mirtazapine and FDA Warning Regarding Gabapentinoids Headline Agency Announcements Today

The Agency issued two warnings today, one about a recall due to a drug-strength labeling error for Mirtazapine and the other regarding a potential serious adverse event, breathing difficulties, associated with the use of gabapentinoids.

It appears that there was a label mix-up with a single lot of Mirtazapine and “Aurobindo Pharma USA, Inc. is voluntarily recalling lot number 03119002A3 of Mirtazapine Tablets to the consumer level.  The product is being recalled due to a label error on declared strength; bottles labeled as Mirtazapine 7.5 mg may contain 15 mg tablets.”  The warning goes on to describe the issues that may be associated with taking a higher dose of Mirtazapine than intended.  The full announcement of the recall can be found here.

The FDA also issued a warning on December 19, 2019 noting that “serious breathing difficulties may occur in patients using gabapentin (brand names Neurontin, Gralise, Horizant) or pregabalin (brand names Lyrica, Lyrica CR) who have respiratory risk factors.  These include the use of opioid pain medicines and other drugs that depress the central nervous system (or CNS), and conditions such as chronic obstructive pulmonary disease that reduce lung function.  The elderly are also at higher risk.”

The safety announcement, in the form of a podcast, may be found here.  The Agency noted that the labeling of the gabapentinoids will be revised to include additional warnings related to this finding.